MAUDE Adverse Event Report: COOK INC FIVE LUMEN POLYURETHANE CENTRAL VENOUS CATHETER SET; FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS

COOK INC FIVE LUMEN POLYURETHANE CENTRAL VENOUS CATHETER SET; FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Model Number G51533
Medical Device Problem Code Unraveled Material (1664)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/21/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Customer (person): phone: (b)(6).Occupation: product specialist.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that there was difficulty removing the wire guide during insertion of a five lumen polyurethane central venous catheter on (b)(6) 2020.Upon removal of the wire guide, it was found to be broken/unraveled.A male patient was admitted to the adult critical patient unit for acute respiratory failure associated with covid-19, and was reported to be in respiratory isolation.The indication for placement was administration of medication, hemoderivatives, and other treatment.A puncture was made in the subclavia under "sterile technique".The guide wire was inserted into the puncture site and followed by the catheter.Upon removal of the guide wire, it was found to be fractured.The entire device was removed from the patient and a different manufacturer's catheter was used to complete the procedure after performing another puncture.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Additional information: b5 this report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
In additional information received on 24nov2020, it was reported that the needle was not withdrawn through the needle.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation - evaluation: it was reported that a wire guide from a five lumen polyurethane central venous catheter set (c-uqlm-1001j-rsc-rd) from lot 13117439 unraveled.This was noted upon its removal through the catheter.The catheter was removed and the procedure was restarted with a third-party device.Cook became aware of this event on 22oct2020 upon being notified by cencomex s.A.The patient reportedly experienced no adverse effects as a result of this incident.A review of the complaint history, device history record (dhr), instructions for use (ifu), manufacturing instructions (mi), and quality control of the device was conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file (dhf) showed that this device is both safe and effective for its intended use.A review of the dhrs for the reported complaint device lot (13117439) and the related wire guide subassembly lots revealed no recorded non-conformances.A database search identified no other events associated with the reported device lot.Given this information, cook has concluded that the device was manufactured to specification and that there is no evidence suggesting that nonconforming product exists either in house or in field.Cook also reviewed product labeling.Instructions for use (ifu) document c_t_rdulm_rev4 [uncoated and heparin-coated central venous catheters] is packaged with this device.The product ifu states the following in consideration of the reported failure mode: ¿precautions: ¿standard seldinger technique for placement for placement of percutaneous vascular access sheaths, catheters and wire guides should be employed during the placement of a central venous catheter.Instructions for use: 4¿.If resistance is encountered during wire guide insertion, do not force wire guide.Withdrawal of wire guide through needle should be avoided; breakage may result.How supplied: upon removal from package, inspect the product to ensure no damage has occurred.¿ based on the information provided, no product returned, and the results of our investigation, a definitive root cause for this event has been traced to component failure without a deficiency in manufacturing/design.It is possible that the wire guide was damaged upon insertion through the needle, leading to its unraveling.However, this cannot be definitively confirmed without additional information.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
FIVE LUMEN POLYURETHANE CENTRAL VENOUS CATHETER SET
Common Device Name
FOZ CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10802178
Report Number1820334-2020-02031
Device Sequence Number1137879
Product Code FOZ
UDI-Device Identifier00827002515338
UDI-Public(01)00827002515338(17)230428(10)13117439
Combination Product (Y/N)N
PMA/510(K) Number
K081113
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/28/2023
Device Model NumberG51533
Device Catalogue NumberC-UQLM-1001J-RSC-RD
Device Lot Number13117439
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/22/2020
Supplement Date Received by Manufacturer11/24/2020
12/18/2020
Initial Report FDA Received Date11/06/2020
Supplement Report FDA Received Date12/01/2020
01/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1